advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Palm City, Florida, USA:

My son Eric, like his two siblings, has type 1 diabetes. He also has epilepsy and primary immunodeficiency disease. He has been having seizures for years; we thought they were due to hypoglycemia. They are not. He has damage to hippocampus.

At onset of seizure, his blood sugar is usually normal. At the onset of his last seizure, he was 208 mg/dl [11.6 mmol/L]. He seized for five minutes and I gave valium. He dropped to 128 mg/dl [7.1 mmol/L]. He passed out completely in my arms. After 15 minutes of seizure activity, his blood sugar was 36 mg/dl [2.0 mmol/L]. Do you have any data on blood sugar dropping during seizures, thus causing a hypoglycemic reaction?

Answer:

I am sure there are other reported cases, but I don't know often or how many. Fluctuating blood sugars are a part of diabetes, as you well know, but how often such happens in a seizure moment, I don't know. I am not familiar with any literature on this subject.

LD

Additional comments from Dr. Stuart Brink:

I also do not know of any literature about this problem. Most of the times during seizures/epilepsy, this is a stress response, so sugar levels rise. It is conceivable that there is sufficient motor activity during prolonged seizures that, without enough energy being supplied, the sugar levels would drop, but I suspect this is not the most common occurrence. It's also important to recognize that the actual blood glucose values are different than simultaneous brain sugar levels. We usually think about a 45 minute lag. So, hypoglycemia causing seizures would usually be documented with a simultaneous blood glucose that is low, but not always. I suspect what you described was just coincidental and that the dropping blood sugar was not causing the seizure to occur at that moment.

SB

DTQ-20060611133456
Original posting 26 Jun 2006
Posted to Hypoglycemia and Other

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:08
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.